• DUGGAL, B.P. (5 Tudor Court, Amherst Road, London W13 8NE, England) ;
  • KUBRUSLY, C.S. (Catholic University of Rio de Janeiro) ;
  • LEVAN, N. (University of California Los Angeles, Los Angeles)
  • Published : 2005.02.01


A Hilbert Space operator T is of class Q if $T^2{\ast}T^2-2T{\ast}T + I$ is nonnegative. Every paranormal operator is of class Q, but class-Q operators are not necessarily normaloid. It is shown that if a class-Q contraction T has no nontrivial invariant subspace, then it is a proper contraction. Moreover, the nonnegative operator Q = $T^2{\ast}T^2-2T{\ast}T + I$ also is a proper contraction.


  1. T. Ando, Operators with a norm condition, Acta Sci. Math. (Szeged) 33 (1972), 169-178
  2. N. N. Chourasia and P. B. Ramanujan, Paranormal operators on Banach spaces, Bull. Austral. Math. Soc. 21 (1980), 161-168
  3. B. P. Duggal and S. V. Djordjevic, Generalized Weyl's theorem for a class of operators satisfying a norm condition, Math. Proc. R. Ir. Acad. 104 (2004), 75-81 (corrigendum submitted)
  4. B. P. Duggal, S. V. Djordjevic, and C. S. Kubrusly, Hereditarily normaloid contractions, Acta Sci. Math. (Szeged), in press
  5. B. P. Duggal, I. H. Jeon, and C. S. Kubrusly, Contractions satisfying the absolute value property $IAI^2{\leq}IA^2|$, Integral Equations Operator Theory 49 (2004), 141-148
  6. B. P. Duggal, C. S. Kubrusly, and N. Levan, Paranormal contractions and invariant subspaces, J. Korean Math. Soc. 40 (2003), 933-942
  7. T. Furuta. Invitation to Linear Operators, Taylor and Francis, London, 2001
  8. C. S. Kubrusly, Hilbert Space Operators, Birkhauser, Boston, 2003
  9. C. S. Kubrusly and N. Levan, Proper contractions and invariant subspaces, Int. J. Math. Math. Sci. 28 (2001), 223-230
  10. C. Qiu, Paranormal operators with countable spectrum are normal operators, J. Math. Res. Exposition 7 (1987), 591-594
  11. T. Saito, Hyponormal operators and related topics, Lectures on Operator Algebras, New Orleans, 1970-1971, Lecture Notes in Math. Springer, Berlin 247 (1972), 533-664
  12. V. Istratcscu, T. Saito and T. Yoshino, On a class of operators, Tohoku Math. J. 18 (1966), 410-413

Cited by

  1. Quasi-isometries in semi-Hilbertian spaces vol.430, pp.8-9, 2009,
  2. On Wold-type decomposition vol.436, pp.9, 2012,
  3. A note on roots and powers of partial isometries vol.110, pp.3, 2018,
  4. Operators satisfying a similarity condition pp.1563-5139, 2018,